A new study of older patients has found that of those who were prescribed antidepressant drugs, more than half had prescriptions for other drugs that could interact with the antidepressants, causing side effects. Of those patients who reported side effects, one quarter simply stopped taking the antidepressants.

A statement released by the research team, which included staff from information source Thomson Reuters, said, “We found a concerning degree of potentially harmful drug combinations being prescribed to seniors.” The study looked at Medicare claims for approximately 39,000 patients who were prescribed antidepressants between 2001 and 2006.

“The most common side effect was insomnia, somnolence, and drowsiness, which occurred in 1,028 (2.6 percent) patients. The next most common side effect was dizziness, which was documented in 416 (1.1 percent) patients,” the researchers reported.

Because 25 percent of seniors with chronic medical conditions, such as arthritis or heart disease, also report symptoms of depression, many older adults are at risk of side effects from taking antidepressants. Aggravating the interaction is the fact that “older adults metabolize medications slowly and are more sensitive to side effects than younger patients,” said the researchers.